New York, 2016

Damaging Winds in New York, July 18, 2016

July 18, 2016 · NWS ALY · 9 events in 6 counties and zones

A warm and unstable air mass was in place over eastern New York ahead of an advancing cold front on Monday, July 18th. Short lines of thunderstorms developed during the early afternoon hours and moved eastward across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A warm and unstable air mass was in place over eastern New York ahead of an advancing cold front on Monday, July 18th. Short lines of thunderstorms developed during the early afternoon hours and moved eastward across the region. Some of these thunderstorms became severe, producing damaging wind gusts to trees and power lines. Thunderstorms ended with the passage of the cold front during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 18, 9:53 AM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 18, 9:53 AM EST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Albany NY
1053 AM EDT MON JUL 18 2016

.SYNOPSIS...
Some strong to severe thunderstorms are possible today ahead of a
cold front. Cooler and less humid conditions are expected
Tuesday...which will last into the mid week with high pressure in
control.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1053 Am...Current radar loop shows Albany Forecast area is
echo free. We continue to watch storms in western New York which
will move east and impact our area mainly this afternoon. Still
looks like an active severe weather day. Quite an impressive upper
level jet max of 110 knots on BUF 12Z sounding. ALY forecast are
will come under right entrance region of this jet max later today.
Also, some isolated cells will likely develop ahead of the main
cluster of storms to our west over mid Hudson Valley and western
MA/CT as atmosphere heats up from sunshine. Minor adjustments to
Clouds/POPs/WX based on current weather and latest HRRR run.

Previous...
There is a severe weather potential today...as the forecast area
becomes increasingly more warm...humid...and unstable. Sfc dewpts
should increase well into the 60's in the warm sector with the
deep 0-6 km bulk shear increasing to 35-45+ kts north of the I-90
corridor in the late morning into the early pm...and then
expanding south across southern NY including the mid-Hudson Valley
and NW CT. The NAM and GFS are a bit out of sync on how much
cooling occurs aloft in terms of the mid-level lapse rates. The
GFS has good/favorable lapse rates in the 700-500 hpa and 850-500
hPa layers of 6.5-7+C/km...while the NAM is more in the 6-6.5C/km
range which will make a difference in the mode and strength of
convection /for example what happened THU of last week/. The
SBCAPEs are generally in the 1000-2000 J/kg with slightly higher
pockets today. The better chance of any discrete supercells looks
to be in the mid afternoon where more heating might occur and when
the deep shear start to increase to 35-40 kts there. The shear
aligns quickly in the 850-500 hPa layer favoring linear clusters
with damaging winds the main threat. If more instability is
realized...then some hail is possible. The low- level jet is not
overly impressive...though with any line or perhaps QLCS
segments...an isolated weak spin-up tornado is possible. The
bottom line is bowing segments...and damaging winds of 50 kts or
greater is likely the main threat with hail the size of quarters
or greater the secondary threat if taller updrafts are realized.

The other complicating factor is that the convection may fire very
quickly north and west of the Capital Region and the I-90
corridor. The HRRR and the NCEP 4-km WRF-NMM for SPC composite
reflectivity runs have the showers and thunderstorms firing
quickly north and west of the Capital District between 15Z-17Z /11
am-1 pm/. The cluster of convection quickly moves over the rest
of the fcst area between 17Z-20Z /1-4 pm/. Another line may form
ahead of the cold front for the mid to late afternoon ahead of the
main cold front...if the atmosphere can destabilize again. It does
look like a strong line could impact the Capital
Region...Berkshires...and eastern Catskills south if the NCEP WRF
is right.

Overall...mentioned some storms maybe severe in the grids which
is in agreement with the latest SPC Day 1 Slight Risk. Localized
heavy rainfall is possible with any convection as PWATS rise to
1.25-1.75 inches...but the storms should be moving along pretty
well due to the stronger mid and upper level flow aloft.

Highs will range from the mid 80s to near 90F in the major river
Valleys...and mid 70s to lower 80s over the higher terrain.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
Tonight...the cold front will still be making steady progress
across central and eastern NY in the late afternoon into the early
evening. Scattered showers and thunderstorms will still be
possible and we included that some may be severe wording in the
forecast grids until 8 pm. The right entrance region of a strong
upper level jet streak will be moving over southern NY and
southwest New England by 00Z/TUE. The guidance really shrivels the
showers and thunderstorm activity towards midnight...as drier air
filters in. The winds will shift to the west to northwest at 5 to
15 mph...as the strong low level cold advection moves in. Lows
will be in the mid to upper 50s outside the Capital District...mid
Hudson Valley...southern Taconics...and NW CT where 60-65F
readings are likely.

Tuesday...In the broad cyclonic flow aloft...the upper level
trough axis will need to clear the fcst area. Some instability
cumulus will be possible with the cold pool passing north of the
region. The best chance of an isolated showers will be near the
Lake George Region...and southern VT. Highs will be in the mid 70s
to lower 80s in the valley areas...and mid 60s to lower 70s over
the mountains. Humidity levels will be much more comfortable with
dewpts falling into the 40s to lower 50s.

Tue night...High pressure builds in from the eastern Great Lakes
Region over NY and New England with clear skies...and light to
calm winds. An ideal radiational cooling night with lows falling
into 50s with some mid and upper 40s over the Adirondacks...and
Catskills.

Wed-Wed night...The fair and dry weather continues with the sfc
anticyclone in control during the day...and the mid level heights
start to increase at night...as the high drifts south and east of
the region. Temps will be seasonable for late July with pleasant
humidity levels continuing.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Heat and humid build as we head into the weekend with oppressive
conditions expected to develop. At this time, the hottest day is
expected to be Saturday.

Guidance is in general agreement the CONUS should be dominated by
ridging centered over the Southern Plains for the latter part of the
week with the ridge weakening and shifting westward toward California
over the weekend. Across the Northeast short wave troughs will move
across the region. There are some differences with the timing of the
individual pieces of energy though which is typical for this time frame.

The heat is expected to expand eastward with 850 mb temperatures
climbing through the teens and reaching into the low 20s through the
period. Here is the range of forecast highs across the forecast area
each day: Thursday upper 70s to upper 80s; Friday lower 80s to lower
90s; Saturday lower 80s to mid 90s and Sunday upper 70s to lower 90s.

In addition to the heat, humidity levels will also climb. Initially
dew points are expected to start out at comfortable levels Thursday
morning mainly in the 50s. However, values are expected to rise into
mid to upper 60s for the weekend.

The combination of the heat and humidity will lead to extremely
dangerous heat conditions. Heat indices are forecast to be in the
mid/upper 90s with around 100 possible in the mid Hudson Valley
Saturday based on the current forecast. Have included mention in our
Hazardous Weather Outlook. The nights will be very muggy.

As for chances for showers and thunderstorms have them in the forecast
for mainly Friday through Sunday. There will be a break in the convection
between short wave trough and based on the latest guidance expect this
to occur Saturday in the morning.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
Clouds will be on the increase with VFR conditions expected to
prevail. Showers and thunderstorms are expected to develop and move
across the local area as a pre-frontal trough develops ahead of an
approaching cold front in the warm sector of a low pressure system.
The TEMPO group in each TAF indicates the time frame of highest
confidence that thunderstorms are expected to impact that location.
The Storm Prediction Center does have the region under the SLIGHT
risk for severe storms. The greatest threat is for strong/damaging
winds which have addressed with the VRB winds in TEMPO group. MVFR
conditions are expected with the storms with brief IFR conditions
which are not included in TAFs. With the passage of the pre-frontal
trough chances for storms diminishes. Some MVFR fog may develop
at KPSF overnight.

A southerly flow will increase shifting to the southwest during the
day. Gusts in the teens to lower 20s are expected. Winds will shift
to the west with the passage of the pre-frontal trough late in the
day into the evening then to the northwest overnight with the
passage of the cold front.

Outlook...
Tue Night-Thu: No Operational Impact. NO SIG WX.
Thu Night: Low Operational Impact. Slight Chance of SHRA...TSRA.
Fri Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
A warm front will move north of the region this morning...as a
cold front will approach from the eastern Great Lakes Region for
the afternoon into this evening. Scattered thunderstorms will be
possible today ahead of the cold front. Cooler and less humid
conditions will return Tuesday...and will last into the mid week
with high pressure in control.

The RH values will lower to 45 to 60 percent this afternoon...and
then increase to 85 to 100 percent tonight...before dropping off
to 30 to 45 percent Tuesday afternoon.

The winds will be from the south to southwest at 10 to 20 mph with
some gusts around 30 mph...and then will shift to the west to
northwest at 5 to 15 mph tonight. The winds will be north to
northwest at 5 to 10 mph on Tuesday.

Most locations will receive a quarter to half an inch of rainfall
from the showers and thunderstorms today...with some locally
higher amounts.

&&

.HYDROLOGY...
No widespread hydro problems are expected on the main stem rivers
the next 5 days ending Friday.

Shower and thunderstorms are expected today as cold front
approaches from the Great Lakes region and pre-frontal trough
develops along with the approach of a short wave. In addition,
elevated precipitable water values are still forecasted in the
1.25-1.75 inch range, so the storms will be capable of very heavy
downpours. Some minor urban flooding of poor drainage and low
lying areas would be possible. Areas of the Catskills and mid
Hudson Valley, that have received a benefit of recent rainfall,
would be the most susceptible area at this time. Overall...basin
average rainfall amounts will be in the quarter to three quarters
of an inch range.

Fair weather is then expected Tuesday until late in week. Our
next chances for some showers and thunderstorms will come on
Friday and head into the weekend.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...SND/Wasula
NEAR TERM...SND
SHORT TERM...Wasula
LONG TERM...IAA
AVIATION...IAA/SND
FIRE WEATHER...Wasula
HYDROLOGY...BGM/Wasula
Hazardous weather outlook, Jul 18, 7:31 AM EST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
831 AM EDT MON JUL 18 2016

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-191100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
831 AM EDT MON JUL 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW
YORK...EASTERN NEW YORK AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AHEAD OF A COLD
FRONT ESPECIALLY THIS AFTERNOON INTO EARLY THIS EVENING.

THE MAIN SEVERE THREATS WILL BE DAMAGING WINDS OF 58 MPH OR
GREATER...AND LARGE HAIL 1 INCH IN DIAMETER OR LARGER. THE STORMS
WILL MOVE TO THE EAST TO NORTHEAST AT 30 TO 40 MPH.

IN ADDITION...THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY
HEAVY RAINFALL...WHICH COULD CAUSE SOME MINOR URBAN FLOODING OF
POOR DRAINAGE AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HEAT INDICES MAY REACH ADVISORY LEVELS ON FRIDAY AND SATURDAY
ESPECIALLY IN THE HUDSON RIVER VALLEY.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER TODAY.

In the hours before

Special weather statement, Jul 18, 9:34 AM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1034 AM EDT MON JUL 18 2016

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-181700-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
INCLUDING THE CITIES OF...TORRINGTON...OAKVILLE...GAYLORDSVILLE...
NEW MILFORD...TERRYVILLE...THOMASTON...DALTON...HANCOCK...
PITTSFIELD...FLORIDA...NORTH ADAMS...SANDISFIELD...
GREAT BARRINGTON...SOUTH EGREMONT...BIG MOOSE...EAGLE BAY...
MCKEEVER...OLD FORGE...ATWELL...NOBLEBORO...NORTHWOOD...
LONG LAKE...SABATTIS...HOFFMEISTER...WELLS...ILION...HERKIMER...
LITTLE FALLS...MOHAWK...FRANKFORT...DOLGEVILLE...GLOVERSVILLE...
JOHNSTOWN...AMSTERDAM...SARATOGA LAKE...SARATOGA SPRINGS...
BOLTON LANDING...JOHNSBURG...NORTH CREEK...NORTH RIVER...
WARRENSBURG...HAGUE...HULETTS LANDING...WHITEHALL...GRANVILLE...
COBLESKILL...BREAKABEEN...GILBOA...LIVINGSTONVILLE...
MIDDLEBURGH...NORTH BLENHEIM...JEFFERSON...MARIAVILLE...
DELANSON...DUANESBURG...SCHENECTADY...ROTTERDAM...BURNT HILLS...
BALLSTON SPA...MECHANICVILLE...CLIFTON PARK...WATERFORD...
WESTERLO...ALTAMONT...BERNE...KNOX...PRESTON HOLLOW...ALBANY...
TROY...BERLIN...EAGLE BRIDGE...HOOSICK FALLS...STEPHENTOWN...
HUNTER...TANNERSVILLE...WINDHAM...PRATTSVILLE...CATSKILL...
COXSACKIE...ATHENS...CAIRO...JEFFERSON HEIGHTS...HUDSON...
NEW LEBANON...ELLENVILLE...WOODSTOCK...WEST HURLEY...
WEST SHOKAN...KERHONKSON...NAPANOCH...SUNDOWN...KINGSTON...
NEW PALTZ...POUGHKEEPSIE...BEACON...ARLINGTON...PAWLING...
WINGDALE...DOVER PLAINS...MILLBROOK...STANFORDVILLE...
PINE PLAINS...AMENIA...CAROGA LAKE...GLENS FALLS...
WEST GLENS FALLS...HUDSON FALLS...FORT EDWARD...CAMBRIDGE...
GREENWICH...MIDDLE FALLS...NORTH EASTON...STAMFORD...BENNINGTON...
WOODFORD STATE PARK...POWNAL...STRATTON...LONDONDERRY...
BRATTLEBORO...GUILFORD CENTER...WEST BRATTLEBORO...BELLOWS FALLS
1034 AM EDT MON JUL 18 2016

...STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING...

THUNDERSTORMS ARE EXPECTED TO DEVELOP TOWARD THE NOON HOUR THEN
TRACK ACROSS MOST OF THE REGION THIS AFTERNOON AND EVENING. SOME
OF THESE THUNDERSTORMS WILL BECOME SEVERE WITH THE MAIN THREAT
FROM DAMAGING WIND GUSTS. IMPACTS INCLUDE DOWN TREE OR TREE LIMBS
WHICH MAY RESULT IN POWER OUTAGES. PERIODS OF HEAVY RAINFALL MAY
ACCOMPANY THESE THUNDERSTORMS WHICH MAY RESULT IN ISOLATED FLASH
FLOODING. LASTLY...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE
EXPECTED. REMEMBER, LIGHTNING CAN STRIKE AS FAR AWAY AS 10 MILES
FROM A THUNDERSTORM.

IF YOU HAVE OUTDOOR PLANS TODAY, REMAIN WEATHER AWARE BY KEEPING A
WATCH TO THE SKY AND LISTEN FOR YOUR LATEST FORECAST FROM YOUR
NATIONAL WEATHER SERVICE AND THROUGH OUR MEDIA PARTNERS. IF
THUNDER ROARS...HEAD INDOORS OR SEE A FLASH...DASH INSIDE. IF YOU
SEE FLOODING, BE SURE TO TURN AROUND AND DON'T DROWN.

The radar

The Albany radar (KENX), 41 km away, was scanning. The volume nearest the first event began at 16:06 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Schoharie

When
July 18, 11:05 AM EST
Where
Schoharie County, 1.33 mi S of Richmondville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.611, -74.568

A tree was downed near Richmondville due to thunderstorm winds.

Thunderstorm Wind, Albany

When
July 18, 11:36 AM EST
Where
Albany County, 3.14 mi NE of Medusa
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.464, -74.090

A tree was downed at the intersection of County Route 402 and County Rote 405 in Westerlo due to thunderstorm winds.

Thunderstorm Wind, Warren

When
July 18, 12:10 PM EST
Where
Warren County, 0.56 mi SSE of West Glen Falls
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.292, -73.666

Large tree limbs and power lines were downed on Richardson Street in Queensbury near the Feeder Canal dam due to thunderstorm winds.

Thunderstorm Wind, Saratoga

When
July 18, 12:10 PM EST
Where
Saratoga County, 1.48 mi SW of Fortsville
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
43.236, -73.702

Trees and wires were reported down on Mountain Road in the town of Moreau due to thunderstorm winds.

Thunderstorm Wind, Saratoga

When
July 18, 12:15 PM EST
Where
Saratoga County, 0.61 mi ESE of Fernwood
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
43.296, -73.619

Trees and wires were reported down on Harrison Avenue in the town of Moreau due to thunderstorm winds.

Thunderstorm Wind, Saratoga

When
July 18, 12:15 PM EST
Where
Saratoga County, 1.75 mi NE of Reynolds Corners
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
43.265, -73.622

Trees and wires were reported down on Reservoir Road in the town of Moreau due to thunderstorm winds.

Thunderstorm Wind, Washington

When
July 18, 12:20 PM EST
Where
Washington County, 1.41 mi N of Hudson Falls
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.320, -73.575

Power lines were reported down on County Route 32 (Dix Avenue) in Hudson Falls due to thunderstorm winds.

Thunderstorm Wind, Rensselaer

When
July 18, 12:22 PM EST
Where
Rensselaer County, 0.4 mi ESE of Stephentown
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
42.548, -73.373

Power lines were downed on Route 43 in Stephentown due to thunderstorm winds.

Thunderstorm Wind, Washington

When
July 18, 12:25 PM EST
Where
Washington County, 0.38 mi SSE of Cossayuna
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.175, -73.427

Trees and wires were reported down on County Route 49 in Argyle due to thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2016Every state in 2016This day in weather historyWarnings in New York, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639249, 639250, 639252, 639253, 639261, 639262, 639264, 639265, 639266.